An unidentified man has survived a near-death experience after injecting himself with a self-made magic mushroom tea. The case, published in the Journal of the Academy of Consultation-Liaison Psychiatry, is reporting that the man injected himself with the tea hoping to cure his bipolar disorder.
The man, reported to be 30 years old, was rushed to a local hospital after family members found him in a disoriented state. Emergency medical personnel found that in addition to incoherence, the patient was suffering from multiple organ failure. Testing showed that he had growing Psilocybe cubensis in his bloodstream, the result of injecting a magic mushroom tea, he later told the doctors.
Prior research has suggested that some hallucinogenic compounds can help people with mental illnesses. Magic mushrooms (technically known as Psilocybin mushrooms) are but one example. But researchers have stressed that these substances should only be administered under the guidance of a trained physician. Research regarding magic mushrooms never involves injecting the fungus into the veins—instead, the active ingredient, psilocybin, is removed and administered.
Magic mushrooms are generally considered to be safe to use recreationally—they are typically boiled into a tea, eaten directly or are dried and crushed into a powder that can be put into other food, or even capsules. Ingestion of mushroom products generally leads to hallucinations and sometimes feelings of euphoria or out-of-body experiences. Magic mushroom ingestion can lead to bad trips, and sometimes people are harmed when they mistake poisonous mushrooms for the hallucinogenic kind. But otherwise, they are considered to be safe enough that several places in the U.S. have legalized their use.
In treating the man who injected himself with his own mushroom tea concoction, the doctors found that the fungus had begun growing in his veins and that was why it adversely impacted so many parts of his body. In addition to treating the damaged organs, the doctors gave the man antibiotics and antifungal medicine to kill the infections. The patient will reportedly have to continue taking both medications for some time to ensure the infections do not return. In speaking with the press about the case, the man’s doctors suggested that the public needs to be better informed about the dangers of hallucinogenic drug use.